Learn the common signs of mental illness in adults and adolescents.
Learn more about common mental health conditions that affect millions.
Find Your Local NAMI
Call the NAMI Helpline at
Or in a crisis, text "NAMI" to 741741
Tardive dyskinesia (TD) is a serious side effect that may occur with certain medications used to treat mental illness. TD may appear as repetitive, jerking movements that occur in the face, neck, and tongue. The symptoms of TD can be very troubling for patients and family members. The muscle movements are outside of the patient’s control.
Long-term use of medications called antipsychotics can cause TD. Some medications used for nausea can also cause TD. The symptoms of TD might continue even when the medication is stopped. About one in four patients who receive long-term treatment with an antipsychotic will experience TD.
Anyone taking an antipsychotic may develop TD, but certain factors increase the risk such as:
It is important to remember that TD usually happens after taking antipsychotics for a long time. Some patients may have TD after 3 months, but many develop TD after several years of treatment. TD is unlikely to occur if an antipsychotic is only taken for a few weeks.
Patients taking long-term antipsychotics should be closely followed by their doctor. Their doctor can perform tests to see if a patient has signs of TD or if TD is improving. These tests should be done routinely at office visits because recognizing TD early may reduce the severity of the side effect.
Once TD develops, some effects may be permanent or take a long time to go away. However, many patients require long term use of antipsychotic medication to treat ongoing mental illness. If TD develops, the first step is to notify the doctor so the medication can be safely adjusted, stopped or switched. The doctor may choose to switch the patient to a different antipsychotic that may lessen TD. Many available treatments for TD offer some benefit to patients, but response to treatment depends on the patient.
New medications have been developed for TD, but may be too expensive for many patients. In addition to these approved medications, other alternative agents have shown mild benefit in treating TD such as gingko biloba and vitamin E.
Examples of medications that can cause TD (this is not a complete list):
©2021 The College of Psychiatric and Neurologic Pharmacists (CPNP). David Dadiomov, PharmD, March 2019
This information is being provided as a community outreach effort of the College of Psychiatric and Neurologic Pharmacists. This information is for educational and informational purposes only and is not medical advice. This information contains a summary of important points and is not an exhaustive review of information about the topic. Always seek the advice of a physician or other qualified medical professional with any questions you may have regarding medications or medical conditions. Never delay seeking professional medical advice or disregard medical professional advice as a result of any information provided herein. The College of Psychiatric and Neurologic Pharmacists disclaims any and all liability alleged as a result of the information provided herein. CPNP makes this document available under the Creative Commons Attribution-No Derivatives 4.0 International License. Last Updated: January 2016.
To view the references for this resource, please visit cpnp.org/366907.
Call the NAMI Helpline at
text "NAMI" to 741741